NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 23, 2017
Dental and Oral Health (Adults)
Burning Mouth Syndrome
I see lots of questions about burning mouth syndrome. I have been on an antidepressant Lexapro for about 15 years and my psychiatrist switched me to Cymbalta , then I had an episode of Afib (atrial fibrillation) , that I have never had before.
So he took me off of the Cymbalta and put me on Zoloft. But the burning of my tongue and palate started right at the time that all this Afib and changing medicines happened. Then I had to have 2 surgeries. I now am on Zoloft and Neurontin and Klonipin and I cannot get rid of this burning in my mouth, it is driving me crazy. I also bought Lipoic Acid pills. Do you know why I got this all of a sudden and any ideas of what I should do . Should I go see and Oral Medical Doctor?
As you have probably found out by now, the three drugs you are currently using have all been prescribed for burning mouth syndrome. While it is unlikely to have "caused" your burning sensations, it would first be reasonable to ask your doctor if there is any substitute for Zoloft other than Cymbalta. Then see if the problem continues or goes away.
Assuming it does not; I would suggest you then try a modified capsaicin (hot sauce) treatment for at least 2-3 weeks. A link to an information sheet about this treatment strategy will be provided. It has the benefit of being very inexpensive, there are no interactions with other medications to worry about and it does not lead to mouth dryness as so many medicines can.
If this does not improve your symptoms, then I would suggest you see an oral pathologist or oral medicine specialist. Good luck!
John R Kalmar, DMD, PhD
Clinical Professor of Pathology
College of Dentistry
The Ohio State University